Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

July 4, 2022Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2022, 5:56 PM MDT for Niobrara County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 5:56 PM MDT (23:56 UTC)
Expired
Jul 4, 2022, 6:24 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS55 KCYS 042356
SVRCYS
WYC027-050045-
/O.NEW.KCYS.SV.W.0064.220704T2356Z-220705T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
556 PM MDT Mon Jul 4 2022

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Niobrara County in east central Wyoming...

* Until 645 PM MDT.

* At 556 PM MDT, a severe thunderstorm was located near Redbird, or
  23 miles west of Edgemont, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mule Creek Junction and Redbird. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4320 10405 4309 10424 4319 10443 4351 10429
      4350 10405
TIME...MOT...LOC 2356Z 224DEG 17KT 4318 10427 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wills
2 follow-up statements
907 
WWUS55 KCYS 050017
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Mon Jul 4 2022

WYC027-050045-
/O.CON.KCYS.SV.W.0064.000000T0000Z-220705T0045Z/
Niobrara WY-
617 PM MDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...

At 617 PM MDT, a severe thunderstorm was located near Redbird, or 17
miles west of Edgemont, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4325 10405 4334 10429 4351 10429 4350 10405
TIME...MOT...LOC 0017Z 224DEG 17KT 4325 10417 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wills
970 
WWUS55 KCYS 050024
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
624 PM MDT Mon Jul 4 2022

WYC027-050033-
/O.CAN.KCYS.SV.W.0064.000000T0000Z-220705T0045Z/
Niobrara WY-
624 PM MDT Mon Jul 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4325 10405 4334 10429 4351 10429 4350 10405
TIME...MOT...LOC 0022Z 224DEG 17KT 4327 10414 

$$

Wills

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:54 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 4, 4:54 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 PM MDT Mon Jul 4 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Mon Jul 4 2022

The main challenge of the short term forecast concerns the daily
chance for afternoon thunderstorms through the period, with
increasing storm coverage through Wednesday.

Currently, the stubborn synoptic weather pattern remains locked in
place with the upper level low over the Pacific Northwest and ridge
positioned over the southern plains. Monsoon moisture continues to
stream out of the southwest into our area. The daily afternoon
convection has already begun with some popcorn showers and a few
rumbles of thunder. A weak surface cyclone moving across
Nebraska/South Dakota has brought in stronger westerly flow to our
area and pushed in some drier air to the low levels. The monsoon
plume has also weakened slightly and tilted east as a dry slot
worked into northern Utah and SW Wyoming. Over our area, PWATs are
about 0.1-0.2 inches less than yesterday, but still fairly high
at around 0.6 to 0.8 in Wyoming and 0.8 and 1.0 in Nebraska. We
still have decent instability across the area, although shear
remains modest at around 25-30 kts in the 0-6km layer. With the
drier low levels and inverted-v soundings, we could see gusty
winds with the storms that develop today. Mesoanalysis shows DCAPE
around 1400-1700 J/kg currently. Storms should wind down early
again today, clearing out the area by about 02-03z, hopefully just
in time for fireworks displays, but can't rule out an isolated
storm hanging through the evening.

Another quiet night tonight expected tonight before leading into
increased activity on Tuesday. The downstream ridge over the plains
will amplify slightly on Tuesday, allowing for an increased push of
monsoon moisture in the mid to upper levels. Northeasterly winds
over our northern counties may bring higher low level moisture into
these areas later in the day, but models differ in the low level
moisture availability. The severe threat looks similar to the last
several days with continued dryness in the low levels, leading to a
primary wind threat, but some isolated large hail is possible.

Monsoon moisture looks to peak on Wednesday across our area
according to PWATs depicted by the GEFS mean. Weak low level
easterly flow will return to the high plains and help to usher in
better low level moisture as well. Forecast soundings indicate
modest lapse rates and plenty of instability, so looking at another
possible severe threat mainly in our northern and eastern areas once
again. Wednesday should be the most widespread thunderstorm coverage
with the higher moisture availability. One addition concern is the
possibility for localized flash flooding with the moist soundings
and fairly slow cloud layer winds. On the bright side, increased
cloud cover and higher moisture content should lead to a cooler day
across the area.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM MDT Mon Jul 4 2022

Thursday...Slightly warmer than Wednesday. Looks like enough low and
mid level moisture for scattered afternoon and evening showers and
thunderstorms, mainly along and east of Interstate 25.

Friday...Mostly dry and hotter with the ridge aloft building across
our counties and warm temperatures aloft acting as a capping
inversion to limit convective potential.

Saturday...Even hotter as the ridge axis aloft moves off to our east
and weak southwest flow aloft develops over our counties in response
to the shortwave trough aloft moving into western Montana. Warm
temperatures aloft will once again limit thunderstorm potential.

Sunday...As the shortwave trough aloft moves across the Northern
Plains states, our flow aloft will turn westerly producing a slight
cooling trend as 700 mb temperatures fall to near 16 Celsius. Only
isolated afternoon and evening showers and thunderstorms are
expected, at best.

Monday...The slow cooling trend continues as the flow aloft turns
northwest. Perhaps enough low and mid level moisture for isolated to
widely scattered afternoon and evening thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 451 PM MDT Mon Jul 4 2022

VFR at all terminals expected through the forecast period.
However, VCTS and VCSH are anticipated through approximately 2-3Z
this evening before the chances dissipate overnight. Winds could
gust up to 25-30 knots in any areas that have VCTS this evening
through approximately 2-3Z. Overnight, winds are anticipated to be
VRB. A few gusts up to 10-15 knots may occur, but expect all
terminals to see winds below 10 knots overnight.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Mon Jul 4 2022

Elevated fire weather conditions are present in some areas this
afternoon. Isolated storms this afternoon may bring gusty winds and
lightning, along with brief downpours, but storm coverage is
expected to be lower than the last several days. Luckily, most of
our area has seem some wetting rain in the last several days.
Looking ahead to the rest of the week, we are looking at another
surge of monsoon moisture that will peak on Wednesday and bring more
widespread thunderstorm chances Tuesday and Wednesday. The same
areas with low humidity today (Carbon county and the I-25 corridor)
could see humidity drop below 20% on Tuesday, but winds look
lighter. Tuesday's storms will again have the chance to produce
gusty winds and lightning, but with a better chance of wetting
rains, reducing fire weather concerns. Wednesday is expected to be
cooler, cloudier, and wetter with the best chance of the week for
wetting rains. Fire weather concerns might start to emerge again
towards the end of the week and next weekend as the monsoon plume
weakens and temperatures start to climb.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...BW
FIRE WEATHER...MN
Hazardous weather outlook, Jul 4, 4:35 AM MDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
435 AM MDT Mon Jul 4 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
435 AM MDT Mon Jul 4 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected this afternoon with a few
isolated strong storms possible. Storms may contain gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong to potentially severe storms are possible Tuesday afternoon
for areas east of Interstate-25. Storms may contains strong, gusty
winds and hail. Afternoon thunderstorm chances continue through
Friday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 4, 5:06 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     7 WNW LORENZO           41.07N 103.16W
07/04/2022  M59 MPH          CHEYENNE           NE   MESONET

            MESONET STATION FW8225 SIDNEY.

&&

BMW
Special weather statement, Jul 4, 5:16 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Mon Jul 4 2022

NEZ003-021-050000-
Box Butte NE-Morrill NE-
516 PM MDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of southeastern Box
Butte and northern Morrill Counties through 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Angora, or 21 miles southwest of Alliance, moving
east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance, Alliance Airport and Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4186 10333 4204 10333 4216 10274 4210 10274
      4209 10271 4191 10267 4179 10268 4175 10266
TIME...MOT...LOC 2315Z 271DEG 25KT 4195 10324

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jul 4, 5:29 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Mon Jul 4 2022

NEZ002-050030-
Dawes NE-
529 PM MDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northwestern Box
Butte, Dawes and northeastern Sioux Counties through 630 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 11 miles west of Chadron, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Box Butte
Campground, Red Cloud Campground, Chadron Airport, Whitney, Marsland,
Fort Robinson and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 10312 4244 10336 4253 10349 4267 10348
      4300 10312 4299 10279 4265 10278
TIME...MOT...LOC 2329Z 265DEG 18KT 4276 10322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 4, 5:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Mon Jul 4 2022

WYZ102-050030-
Niobrara County WY-
534 PM MDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northeastern
Niobrara County through 630 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Redbird, or 24 miles north of Lusk, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mule Creek Junction and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4309 10405 4299 10426 4314 10455 4351 10419
      4350 10406
TIME...MOT...LOC 2334Z 223DEG 23KT 4311 10431

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wills

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:02 PM MDTSpecial Weather StatementCYSNiobrara43 min
Jul 3, 8:17 PM MDTSpecial Weather StatementCYS43 min
Jul 4, 5:34 PM MDTSpecial Weather StatementCYSNiobrara56 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.